Drug induced lupus has symptoms that are similar to lupus but is specifically observed because of use of certain kind of drugs. Such a condition is observed when these drugs are taken over some period of time. Such a condition is entirely reversible after the drugs are discontinued. There are around 38 drugs that are known to cause this problem but a few are considered to be the primary culprits.
This drug induced lupus is caused mostly because of drugs that are used to treat some chronic conditions including hypertension, thyroid disease, heart disease, inflammation, epilepsy and neuropsychiatric disorders. There are three drugs that can be blamed the most for this condition. These include quinidine and procainamide which are used as treatment for heart arrhythmias and hydralazine which is used as a form of treatment for hypertension.
Drug induced lupus is not very common and it can affect any person who take these drugs for a period of several months or years. This condition may be seen among people in mild form to even severe form in some cases. The symptoms seen in this condition may be similar to those seen among lupus patients. These symptoms may include joint and muscle pain, arthritis and even fever.
The symptoms associated with drug induced lupus may develop quite slowly or in some cases these may appear quickly. For diagnosing this condition physicians often require the patient to take an anti histone antibody blood test which signifies the presence of antibodies when the drugs are responsible for causing the lupus.
The good thing with this condition is that it can be completely cured by stopping the drugs responsible for it. However this usually takes a period of months to years and the condition can develop again if the patient starts using the medication. Drug induced lupus can include multiple organ and systems such as skin, joints, kidneys and the central nervous system. Kidney involvement is observed in many cases of this condition.
Proper diagnosis of this condition can be done based on presence of clinical symptoms of lupus along with presence of antinuclear antibodies. Likewise the patient must have no previous history of lupus and must be using a drug that can be identified to be responsible for the problem. Finally the drug must have been taken 3 weeks to up to 2 years before the symptoms appear and rapid clinical improvement must be observed when the drugs are discontinued.
Drug induced lupus is caused because of drugs that are often prescribed to treat conditions affecting men over the age of 50 years and so this is the age group in which this problem is primarily noticed. Along with stopping the usage of these culprit drugs non steroidal and anti inflammatory drugs may also be used so as to allow the symptoms to resolve. Patients who have severe symptoms may be prescribed corticosteroids so as to reduce the inflammation.